Alert archive / California / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS San Diego, CA

July 14, 1999San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 14, 1999, 12:33 PM PDT for San Bernardino County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1999, 12:33 PM PDT (19:33 UTC)
Expired
Jul 14, 1999, 1:30 PM PDT
In force
57 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 1999-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 1999-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 141938 RRA
SVRSAN
CAC071-142030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1233 PM PDT WED JUL 14 1999

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPLE VALLEY OF SOUTHWESTERN SAN BERNARDINO COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITIES OF...APPLE VALLEY...VICTORVILLE

* UNTIL 130 PM PDT

* AT 1232 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF APPLE VALLEY...MOVING EAST AT
  15 MPH. LARGE HAIL...WINDS GUSTS GREATER THAN 55 MPH AND HEAVY
  RAINS WILL OCCUR WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:30 AM PDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 14, 9:30 AM PDT, 3 hours 3 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED JUL 14 1999

                          ...SYNOPSIS...
MONSOONAL FLOW WILL LINGER IN THE MOUNTAINS AND DESERTS FOR
POSSIBLE AFTERNOON THUNDERSTORMS TODAY. DRIER SOUTHWEST FLOW WILL
BRING LOWER HUMIDITIES TO COASTAL AND INLAND VALLEYS THURSDAY.

                         ...DISCUSSION...
12Z NKX SOUNDING PRECIPITABLE WATER VALUES LOWER THAN
YESTERDAY...BUT THE ATMOSPHERE IS STILL UNSTABLE WITH LIFTED
INDICES FROM -2 TO -6 IN THE DESERTS. THETA-E RIDGE FARTHER EAST
THAN YESTERDAY BUT STILL CLOSE ENOUGH TO KEEP THE THREAT FOR
AFTERNOON CONVECTION IN THE MOUNTAINS AND DESERTS. DRIER
SOUTHWESTERLY FLOW TOMORROW WILL PUSH THE MONSOON FLOW TO THE
SOUTHEAST LIMITING AFTERNOON CONVECTION TO THE MOUNTAINS OF THE
MEXICO...SOME OF WHICH MAY SPILL INTO SOUTHEASTERN SAN DIEGO
COUNTY. WILL TAKE A CLOSER LOOK AT THAT SCENARIO ONCE ALL THE DATA
BECOME AVAILABLE THIS AFTERNOON.

STRENGTHENING ONSHORE FLOW WILL BRING COOLING TO THE COASTAL AND
INLAND AREAS ALONG WITH INCREASING NIGHT AND MORNING CLOUDS EACH
DAY THROUGH FRIDAY. UPPER TROF OVER THE PACIFIC NORTHWEST WILL
PRODUCE A STRONGER NORTHWEST FLOW AROUND PT CONCEPTION TONIGHT AND
THURSDAY...INCREASING THE LIKELIHOOD OF A CATALINA EDDY.

SAN 0000

.SAN...NONE.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:12 PM PDTFlash Flood WarningSGXRiverside108 min

Nearby

Severe Thunderstorm Warnings in California, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.